SJS Awareness UK Logo
Text Size
           

What is Stevens-Johnson Syndrome?

Stevens-Johnson Syndrome (SJS) is the medical term for an allergic reaction to medication which in turn affects the skin and mucus membranes in the body with devastating results.
The Mayo Foundation for medical education and research defines Stevens-Johnson syndrome as “a rare, serious disorder in which your skin and mucous membranes react severely to a medication or infection”. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of your skin to die and shed.
It can take a few weeks to recover from an episode of Stevens-Johnson Syndrome, depending on the severity of your condition. It is advised that if medication is identified as the cause in a particular case, the patient must permanently avoid the medication and all others related to it. For instance, if an individual reacts to Septrin, they will have to avoid all forms of medication classified as Sulphonamides.

The Symptoms

It is advisable to read the information leaflets on all medications you are taking.Since Stevens-Johnson Syndrome can occur as a result of an adverse reaction to some medication, it is important to look out for changes to your body when on medication.

The signs and symptoms to look out for may include:

  • Fever, sore throat
  • Swelling of the face and tongue
  • Burning sensation in the mouth and difficulty swallowing.
  • A skin rash that spreads rapidly
  • Blisters on your skin and mucous membranes, especially in your mouth, nose and eyes
  • Shedding of your skin  

Being aware of the possible side effects of the medication you are taking could help identify the changes when you are possibly having a reaction to it. You must stop the medication and see a doctor immediately.

Causes

An allergic reaction to medication is the most common cause of Stevens-Johnson Syndrome. These drugs include penicillin, Anti-gout medications, Nonsteroidal anti-inflammatory drugs (NSAIDs), Sulphonamides and Anticonvulsants.
People with a genetic disorder such as Glucose-6-Phosphate Dehydrogenase (G6PD) deficiency could also be at risk. Please click the link below for further information on the causes, symptoms and treatment of Stevens-Johnson Syndrome.http://www.mayoclinic.com/health/stevens-johnson-syndrome/DS00940

For further information on various medical specialists around the world and other resources, please visit the Stevens - Johnson syndrome Foundation at www.sjsupport.org

social facebook box blue 32 social twitter box blue 32 social linkedin box blue 32

Support

Provide Support for survivors and their families to help them overcome the emotional and psychological challenges

Promotion

Promote inclusion to the general workforce by providing advice on how possible reasonable adjustments can remove the major barriers in an individuals working environment.

Advice

Provide advice on Individual Education Plans (IEP) for survivors wishing to pursue their educational goals.
mod_vvisit_counterToday222
mod_vvisit_counterYesterday6376
mod_vvisit_counterThis week17099
mod_vvisit_counterThis month85668
mod_vvisit_counterAll days1054077

We have: 12 guests, 16 bots online
Today: Oct 23, 2014

Membership

home  |  about us  |  who are us  | long term effects  |  survivors  |  contact us

The SJSAwarenessUK website is dedicated to raising awareness of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in the UK
SJSAwarenessUK © Copyright 2009 -2013 | Registered in England and Wales with Company No. 07454096

Registered Address: Starting Point, 16 Pickering Road, Barking, Essex,IG11 8PG
Site Infrastructure: Kfolson - www.softandstorage.com | content:N.lawson